Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 292, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 28, 1998, 6:12 PM CDT for Hodgeman County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 28, 1998, 6:12 PM CDT (23:12 UTC)
- Expired
- Jul 28, 1998, 6:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Hodgeman County, KS
The radar
The Dodge City radar (KDDC), 37 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 6:25 PM CDT | Thunderstorm Wind 57 | Jetmore, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1080 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
147 WUUS1 KDDC 282311 RRA SVRDDC KSC083-282345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 612 PM CDT TUE JUL 28 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN HODGEMAN COUNTY IN SOUTHWESTERN KANSAS * UNTIL 645 PM CDT * AT 610 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTH OF JETMORE MOVING EAST AT 15 MPH. * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF SOUTHERN HODGEMAN COUNTY IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. PARKIN/MCAVOY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:53 PM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, Jul 28, 2:53 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 253 PM CDT TUE JUL 28 1998 ...FORECAST CHALLENGES ARE POPS TONIGHT AND FRONTAL PLACEMENT TMRW... COLD FRONT MOVG SOUTH ACROSS CENTRAL NB AND S WY AHEAD OF SCHEDULE AND SHLD CONT ITS SOUTHWARD MOVMT INTO SWRN KS OVERNGT. JUST WHERE IT WILL BE BY 12Z WED IS ANYBODYS GUESS. IF GOOD AREA OF CNVCTN FIRES ALONG IT SOUTHWARD MVMNT WILL BE FASTER. ALSO WEAK SHRTWV SHOWING UP IN NERN CO ATTM WITH WEAK SFC LOW FORMING N OF SYRACUSE IS CAUSING SOME BACKING OF SFC WINDS. SOME CONVERG FORMING AHD OF WAVE AND TROF FIRING SOME TSTMS ALSO ATTM IN N CWA. WITH VORT AND CURRENT TSTMS IN NORTH WILL CARRY BEST POPS THAT AREA WITH 40 PCT AND 20 TO 30 PCT ELSEWHERE. FOR TEMPS WILL NOT STRAY FROM PERSISTENCE. ON WED NGM IS ODD MAN OUT ON COLD FRONTAL PLACEMENT AND WILL USE AVN/ETA SFC WHICH IS MORE SOUTH. WILL GUESS FRONT TO END UP GENERALLY FROM MEADE TO LAKIN WITH SERLY UPSLOPE IN THE EAST AND SOUTH WINDS IN THE WEST CWA. TEMPS WILL BE ADJ TO FIT AND WILL GO AROUND 92 WEST AND 85 TO 90 EAST. WITH FRONTAL BNDRY CONVERG AND ANOTHER WAVE BY AVN WILL CONT 30 POPS ACROSS THE BOARD. ON WED NIGHT AND THURS AGAIN FRONTAL BOUNDARY HARD TO GUESS WHERE IT WILL BE. WITH CONT OF VORTS AND CONVERG ON BOUNDARYS WILL KEEP SOME POPS GOING FROM 20 TO 30 PCT WITH 40 IN THE NORTH WHERE BEST PVA IS AND DEEP LAYER MSTR FOR WED NIGHT. AVN HAS STRONGEST VORT AND WILL USE. VORT THEN MOVS EAST BY 12Z THURS WITH NVA BEHIND IT AND WILL NOT GO WITH ANY POPS ON THURS. NERLY UPSLOPE FLOW MAY LEAD TO LOTS OF CLOUDS OR STRATUS. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE TOPZFPDDC. DDC 067/089 067/086 067 233 GCK 065/090 066/086 067 233 EHA 064/092 066/089 067 232 LBL 065/092 067/090 067 232 HYS 066/087 065/084 067 434 P28 072/090 072/092 070 332 .DDC...NONE KRUSE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 3:10 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.